Illinois, 2009

Flood in Illinois, April 15 to 18, 2009

April 15 to 18, 2009 · NWS PAH · 1 event in 1 county or zone

Continued heavy rain over the upper portions of the Mississippi River Valley caused rises along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo for the second time this month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Continued heavy rain over the upper portions of the Mississippi River Valley caused rises along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo for the second time this month. The primary impact was to delay spring planting of crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 6:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 6:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CDT WED APR 15 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF PACKAGE.

&&

.DISCUSSION.../ISSUED 258 PM CDT WED APR 15 2009/
THE MAIN FOCUS OF THIS FORECAST DISCUSSION SHIFTS TOWARD THE
PROLONGED PRECIPITATION EVENT THIS WEEKEND AND INTO EARLY NEXT
WEEK.

OF COURSE...FOR THE SHORT TERM...THE MAIN FACTOR FOR TONIGHTS LOWS
WILL BE THE DEGREE OF OPAQUE CLOUD COVER IN THE WFO PAH FORECAST
AREA...ASSOCIATED WITH THE REMAINING COLD AIR ADVECTION UNDER THE
CHANNELED VORTICITY/LIFT ROTATING AROUND THE PERSISTENT COLD CORE
UPPER LOW OVER WEST VIRGINIA. THE CLOUD LAYER IS VARY SHALLOW PER
ASOS AND SURROUNDING PILOT REPORTS...SO THE CLOUDS SHOULD THIN
FAIRLY QUICKLY FROM THE WEST...WITH JUST RESIDUAL PARTLY/MOSTLY
CLOUDY SKY COVER LIMITED PART OF SWRN IN/NWRN KY FOR TONIGHT.

A SLOW...BUT STEADY RISE OF TEMPERATURES WILL CONTINUE THURSDAY
AND FRIDAY...AS SURFACE WIND FLOW SLOWLY TURNS FROM NORTHWEST TO
EAST-NORTHEAST THURSDAY...THEN SOUTHEAST FRIDAY. THIS SHIFT IN
WINDS IS ASSOCIATED WITH THE VEERING FLOW DUE TO THE APPROACHING
SURFACE/UPPER LEVEL RIDGE. A 3-5 DEGREE RISE FROM TODAYS HIGHS CAN
BE EXPECTED ON THURSDAY...WITH ANOTHER 5-7 DEGREE RISE ON FRIDAY.
THIS TREND IS WORKING BACK TOWARD PREVIOUSLY FORECAST HIGHS ON
FRIDAY IN THE 70S.

PREVIOUSLY FORECAST TIMING ON THE ONSET OF PRECIPITATION CHANCES
LATE FRIDAY NIGHT INTO EARLY SATURDAY OVER SERN MO STILL LOOKS
GOOD...AS THE ECMWF AND GFS REMAIN FAIRLY CONSISTENT ON THE
APPROACH OF QPF FROM THE SOUTHWEST BY 12Z SATURDAY.

IN COMPARISON TO THE GEFS ENSEMBLES...THERE IS DEFINITELY A WOBBLE
BETWEEN THE DETERMINISTIC /OPERATIONAL/ 00Z ECMWF AND 12 GFS
GUIDANCE HEIGHT/LOW LEVEL TEMPERATURE FIELDS. OVERALL...THE ECMWF
REMAINED ON A SLIGHTLY COLDER /0 TO 2 DEGREES BELOW/...WITH THE
GFS SLIGHTLY WARMER / 0 TO 3 DEGREES /ABOVE THE ENSEMBLE
GUIDANCE...REFLECTING THE MORE SOUTHERN /ECMWF/ AND NORTHERN /GFS/
TRACKS OF THE UPPER CLOSED LOW FROM THE WESTERN TO EASTERN 1/2 OF
THE U.S.

FOR NOW...ATTEMPTED TO ADJUST WEATHER/POP/TEMPERATURE GUIDANCE
VALUES FROM THE ECMWF SLIGHTLY TOWARD THE GEFS CONSENSUS
FIELDS...LEANING TOWARD A MORE ZONAL TRACK OF THE CLOSED LOW FROM
WEST TO EAST. WITH THAT IN MIND...THE FORECAST HAS SHIFTED TOWARD
A SLOWER...WETTER AND SLIGHTLY WARMER WEATHER SOLUTION FOR
SATURDAY THROUGH NEXT TUESDAY.

THE MAIN DIFFERENCE IN THE EXTENDED PACKAGE FROM TUESDAYS PACKAGE
WAS THE OVERALL INCREASED CONFIDENCE OF KEEPING A MENTION OF
SHOWERS IN THE WFO PAH FORECAST AREA THROUGH EARLY TUESDAY...AS
THE MEAN TROUGH DOES NOT WORK EAST OF THE AREA UNTIL LATE NEXT
TUESDAY. THIS SLOWER AND WETTER SOLUTION IS IN LINE WITH THE
PREVIOUSLY WETTER FORECAST SOLUTION UTILIZED BY WFO IND YESTERDAY.
I MAY BE THE OUTLIER IN THE NEIGHBORHOOD...BUT SUCH LARGE
MERIDIONAL TROUGH/RIDGE PATTERNS DO NOT TRANSLATE EASTWARD VERY
FAST. IN FACT...OVERALL SYSTEM EASTWARD MOTION OF THESE SYSTEMS DO
NOT NORMALLY TRANSLATE FASTER THAN 15KTS.

&&

.AVIATION...
VFR CIGS AND VSBYS CAN BE EXPECTED OVERNIGHT AT KEVV AND KOWB...WITH
BRIEF PERIODS OF MVFR CIGS.  KPAH WILL HAVE VFR CIGS AND VSBYS
OVERNIGHT.  KCGI WILL HAVE CLEAR SKIES...AND 4SM BR POSSIBLE FROM
08Z TO 12Z.  WINDS ACROSS THE REGION WILL BE FROM THE NORTHEAST
AROUND 5KTS OR LESS.  AFTER 13Z...WINDS WILL BE FROM THE NORTHEAST
TO EAST AT 5 TO 10KTS...WITH SCT-BKN050 CLOUDS EXPECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...RST
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Apr 15, 7:27 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT WED APR 15 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
827 AM CDT WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT
CARMI...THE WABASH RIVER AT NEW HARMONY...THE OHIO RIVER AT
CAIRO...AND THE MISSISSIPPI RIVER AT CAPE GIRARDEAU.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL SPREAD EAST OVER THE QUAD STATE
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. AT THIS TIME...THE
PRIMARY CONCERN IS LOCALLY HEAVY RAINFALL.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT
CARMI...THE WABASH RIVER AT NEW HARMONY...THE OHIO RIVER AT
CAIRO...AND THE MISSISSIPPI RIVER AT CAPE GIRARDEAU.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
April 15, 9:00 PM CST to April 18, 9:00 PM CST
Where
Alexander County, Urbandale to 0.72 mi W of Urbandale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.050, -89.180

At the Cairo river gage, the Ohio River crested at 40.85 feet on the 16th. This was just inches above the flood stage of 40 feet. Minor flooding occurred, affecting low-lying bottomland fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160097.